Colorado, 2008Tornadoes and Flash Flooding in Colorado, June 4 to 5, 2008
June 4 to 5, 2008 · NWS GLD · 23 events in 1 county or zone
A series of severe thunderstorms developed in a SW-NE line and moved northeast, producing repeated heavy rain and hail episodes from northern Yuma County Colorado eastward across Dundy and Hitchcock counties in Nebraska. Several flash flood reports, and dozens of large hail reports were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $942,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of severe thunderstorms developed in a SW-NE line and moved northeast, producing repeated heavy rain and hail episodes from northern Yuma County Colorado eastward across Dundy and Hitchcock counties in Nebraska. Several flash flood reports, and dozens of large hail reports were received. Several brief tornadoes were also reported, but no damage was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 1:00 PM MST, 45 minutes earlier.
Area forecast discussion, Jun 4, 1:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008
.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.
AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.
DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.
TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.
IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.
DDT
&&
.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.
MENTZER
&&
.HYDROLOGY...
FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.
UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR KSZ003-004-015-016-029.
NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...NONE.
&&
WFO GOODLANDHazardous weather outlook, Jun 4, 9:01 AM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED JUN 4 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL
OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN
OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL
EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS
EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND
UNSTABLE.
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN
COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE
THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.
THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT
AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS.
HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON
THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.
MENTZER
In the hours before
Special weather statement, Jun 4, 1:00 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008
COZ090-042030-
YUMA COUNTY-
200 PM MDT WED JUN 4 2008
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 158 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES NORTHEAST OF ARICKAREE SCHOOL...OR 11 MILES WEST OF ABARR...AND
MOVING NORTHEAST AT 17 MPH. THIS STORM HAS THE POTENTIAL TO RAPIDLY
BECOME SEVERE AND ANYONE IN WESTERN YUMA COUNTY SHOULD CONTINUE TO
MONITOR FOR POTENTIAL WARNINGS.
JRM
Event by event
12 hail, 5 thunderstorm wind, 3 flash flood, 2 tornado, 1 flood. Local standard time, as filed.
Hail, Yuma
- When
- June 4, 1:45 PM MST to 2:15 PM MST
- Where
- Yuma County, 1 mi W of Yuma to 8.45 mi NNE of Yuma
- Measured
- 1.75 in hail
- Property damage
- $350,000
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -102.739
Large hail pelted Yuma Colorado and surrounding areas for over 30 minutes, causing hail to accumulate to a depth of 5 inches. Many hailstones were quarter sized but several reports of golf ball sized hail were received. Some trees were stripped of leaves and small branches, some windows were broken and roofs sustained damage.
Tornado, Yuma
- When
- June 4, 2:01 PM MST to 2:03 PM MST
- Where
- Yuma County, 3 mi SSW of Yuma
- Rating
- EF0
- Path length
- 0.7 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 40.080, -102.742
Tornado lasted approximately two minutes with no known damage occurring.
Hail, Yuma
- When
- June 4, 2:02 PM MST
- Where
- Yuma County, 8 mi NNW of Wray
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.187, -102.288
Hail, Yuma
- When
- June 4, 2:46 PM MST
- Where
- Yuma County, 14 mi N of Wray
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.283, -102.230
Hail, Yuma
- When
- June 4, 3:30 PM MST
- Where
- Yuma County, 9.6 mi WSW of Alvin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -102.250
Spotter reported hail covering the ground, destroying an alfalfa field.
Hail, Yuma
- When
- June 4, 3:45 PM MST
- Where
- Yuma County, 14 mi NNE of Wray
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.267, -102.129
Hail, Yuma
- When
- June 4, 3:48 PM MST
- Where
- Yuma County, 3 mi N of Alvin
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.353, -102.080
Hail, Yuma
- When
- June 4, 4:17 PM MST to 4:24 PM MST
- Where
- Yuma County, 4 mi NNW of Yuma
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.173, -102.749
Spotter reported hail almost covering the ground. Maximum hail sizes ranged from 1.25 to 1.50 inches in diameter.
Hail, Yuma
- When
- June 4, 4:24 PM MST to 4:36 PM MST
- Where
- Yuma County, Yuma
- Measured
- 2.75 in hail
- Property damage
- $350,000
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -102.720
This is the second major hail storm to impact the city of Yuma during the same afternoon. Golfball to baseball sized hail fell, and smaller hail under a half inch in diameter covered the ground to a depth of 1 foot. Some house windows were broken during this event.
Flash Flood, Yuma
- When
- June 4, 4:30 PM MST to 10:30 PM MST
- Where
- Yuma County, 0.98 mi N of Yuma to 1.45 mi SE of Yuma
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.134, -102.718
A second intense supercell dropped hail and extremely heavy rain on the city of Yuma. Street flooding was common throughout town with field flooding and minor basement flooding noted. All retaining ponds in town were reported to be filled to capacity.
Thunderstorm Wind, Yuma
- When
- June 4, 4:30 PM MST to 4:40 PM MST
- Where
- Yuma County, Yuma
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.120, -102.720
Forty five power poles were either downed or damaged in the Yuma area as strong winds accompanying a supercell thunderstorm produced large hail, flooding rainfall and damaging outflow winds.
Thunderstorm Wind, Yuma
- When
- June 4, 4:33 PM MST
- Where
- Yuma County, 1 mi W of Yuma
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -102.739
Hail, Yuma
- When
- June 4, 4:49 PM MST
- Where
- Yuma County, 8 mi ENE of Yuma
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.164, -102.580
Hail, Yuma
- When
- June 4, 5:12 PM MST
- Where
- Yuma County, 14 mi N of Wray
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.283, -102.230
Hail, Yuma
- When
- June 4, 5:14 PM MST
- Where
- Yuma County, 6 mi N of Wray
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.167, -102.230
Thunderstorm Wind, Yuma
- When
- June 4, 5:15 PM MST
- Where
- Yuma County, 6 mi N of Wray Muni Arpt
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $56,000
- Reported by
- Trained Spotter
- Coordinates
- 40.187, -102.230
Damage occurred at the Bledsoe feedlot where office windows were blown out, the top of a grain bin was blown off, and over 1 mile of power lines were down south of the feedlot. Nearby, an irrigation sprinkler was overturned and a grain bin turned over.
Flash Flood, Yuma
- When
- June 4, 5:15 PM MST to 8:15 PM MST
- Where
- Yuma County, 6 mi N of Wray to 6.02 mi WSW of Alvin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.167, -102.230
The second supercell of the afternoon produced torrential rainfall from Wray northward on highway 385. Water was reported running across roads.
Tornado, Yuma
- When
- June 4, 5:26 PM MST to 5:27 PM MST
- Where
- Yuma County, 8 mi N of Wray
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 40.196, -102.230
Employee reported a brief event...no known damage.
Hail, Yuma
- When
- June 4, 5:34 PM MST
- Where
- Yuma County, 1 mi NE of Alvin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -102.067
Thunderstorm Wind, Yuma
- When
- June 4, 5:51 PM MST
- Where
- Yuma County, 4 mi N of Laird
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.138, -102.100
Thunderstorm Wind, Yuma
- When
- June 4, 5:54 PM MST
- Where
- Yuma County, 1 mi N of Eckley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $36,000
- Reported by
- Newspaper
- Coordinates
- 40.135, -102.480
An irrigation sprinkler was overturned, six power poles were down and large trees were reported toppled.
Flash Flood, Yuma
- When
- June 4, 9:45 PM MST to 11:45 PM MST
- Where
- Yuma County, 14 mi NNE of Wray to 2.61 mi SSW of Alvin
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 40.267, -102.129
Observer reported 2.5 inches total rainfall with 2.00 inches falling in about 15 minutes. Observer reported severe flooding locally.
Flood, Yuma
- When
- June 4, 10:30 PM MST to June 5, 9:00 AM MST
- Where
- Yuma County, 1.43 mi NW of Yuma to 1.13 mi W of Yuma
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.135, -102.738
Heavy rainfall from two separate storms on June 4th resulted in continued minor flooding in town overnight and the following morning with some roads remaining impassible. All reservoirs and ditches remained at capacity during the morning of June 5th before the water slowly receded after the reservoirs were pumped out.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Flooding in Illinois, June 4 to 18, 20081 death · $2.4 million · 6 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Flood in Indiana, June 4 to 21, 2008$20 million · 1 event
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104726, 104808, 104729, 104731, 104751, 104739, 104736, 104745, 104750, 104828, 104842, 104801, 104752, 104789, 104786, 104799, 104849, 104814, 104790, 104803, 104835, 104825, 108390.